Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 31, 1999, 7:12 PM MDT for Lincoln County, Colorado. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 7:12 PM MDT (01:12 UTC)
- Expired
- May 31, 1999, 7:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:30 PM MDT | Tornado F0 | Hugo, CO | Two small tornadoes touched down briefly, but did no damage. |
| May 31, 7:51 PM MDT | Tornado F1 | Hugo, CO | A small tornado touched down and damaged several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS1 KDEN 010116 RRA
TORDEN
COC073-010145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
712 PM MDT MON MAY 31 1999
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN AND EASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 745 PM MDT
* AT 7PM STATE PATROL REPORTED A TORNADIC THUNDERSTORM ALONG A LINE
EXTENDING FROM 17 MILES NORTH OF ARRIBA TO 9 MILES NORTHWEST OF
ARRIBA TO 11 MILES WEST OF HUGO. THE STORMS WERE MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA...
ARRIBA...LIMON AND HUGO.
SEVERAL TORNADOES HAVE BEEN REPORTED WITH THIS STORM...INCLUDING A
STRONG TORNADO THAT WENT THROUGH GENOA AROUND 7PM.
THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADIC STORM...TAKE
COVER IMMEDIATELY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3956 10339 3945 10348 3920 10373 3906 10371
3898 10342 3917 10317 3956 10315
RTGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 31, 2:45 PM MDT, 4 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON MAY 31 1999 VIGOROUS UPR SHORT WAVE PASSING FM NRN MTNS ONTO THE NE PLAINS AT THIS TIME...KICKING OFF A MAIN LINE OF CONVECTION OVR LARIMER AND WELD COUNTY. SATELLITE PICTURES SHOW ADDL CLDNS AND SHOWERS OVR NW CO...BUT SFC OBS OVR CENTRAL MTNS INDICATE DRIER AIR AND GUSTY SW WNDS HEADING TOWARDS THE CWA. AMS ON THE ERN PLAINS HAS NOT WARMED UP DUE TO THE CLD COVER...BUT CLOSER TO THE FTHLS TEMPS HAVE WARMED INTO THE UPPER 60S TO LOWER 70S. WIND FIELD SHOWS A FAIRLY WELL DEVELOPED DENVER CYCLONE WHICH WL ACT AS A FOCUSING MECHANISM FOR CONVECTION TO THE N AND NE OF DENVER. THE RESULTING ROUND OF EVENING CONVECTION SHOULD MOVE EWD RATHER QUICKLY SINCE IT WL BE DRIVEN BY THE PASSING UPR TROF. AFTER THE TROF MOVES OVRHD...THINGS SHOULD QUICKLY BECOME SUBSIDENT AND CLEAR THINGS OUT. CONTG SWLY FLOW ALOFT SHUD BRING DRYING TO THE STATE ON TUE...AS EVIDENCED BY THE CLEAR SKIES OVR AZ TODAY. MODEL RH FIELDS CONT DRY INTO WED...WITH SWLY FLOW ALOFT CONTG. AS THE SWLY FLOW ALOFT CONTS...LOW LVL MSTR WL GRADLY RETURN...WITH INCRSG CHANCES FOR AFTN AND EVENING T-STORM ACTVTY. IT IS DIFFICULT TO PIN DOWN WHEN THREATS OF STRONG STORMS WL BE HIGHEST SO WL STICK WITH LOW POPS THRU WED. FOR THE END OF THE WEEK...UPR TROF DVLPG OVR SWRN U.S. WL TURN FLOW OVR THE STATE MORE TO THE S. THIS WILL MAINTAIN THE THREAT OF DIURNAL T-STORMS...BUT ACTIVITY COULD BECOME MORE SLOW MOVING WITH TRAIN ECHO CHARACTERISTICS...AND INCRSD POTENTIAL FOR HVY RAINS. WL WORRY ABOUT THESE SORT OF THINGS LATER IN THE WEEK. KDRBY .DEN...NONE.
In the hours before
Special weather statement, May 31, 2:05 PM MDT, 5 hours 7 minutes before
COZ046-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 205 PM MDT MON MAY 31 1999 ...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY... AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF MILE SOUTH OF ELBERT IN ELBERT COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30 MPH. WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST FRONTS. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. RTG
Special weather statement, May 31, 2:05 PM MDT, 5 hours 7 minutes before
COZ046-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 205 PM MDT MON MAY 31 1999 ...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY... AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF MILE SOUTH OF ELBERT IN ELBERT COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30 MPH. WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST FRONTS. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. RTG
Special weather statement, May 31, 4:10 PM MDT, 3 hours 2 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT MON MAY 31 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...UPDATE SIGNIFICANT WEATHER SYNOPSIS... SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS. AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM. THIS AREA OF STORMS WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM. THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS. SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON... AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT COUNTIES...MOVING NORTHEASTWARD. THIS LATEST WAVE OF STORMS HAS A LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY PRODUCE GUSTY WINDS AT TIMES. FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY. DANKERS
Special weather statement, May 31, 4:10 PM MDT, 3 hours 2 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT MON MAY 31 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...UPDATE SIGNIFICANT WEATHER SYNOPSIS... SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS. AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM. THIS AREA OF STORMS WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM. THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS. SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON... AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT COUNTIES...MOVING NORTHEASTWARD. THIS LATEST WAVE OF STORMS HAS A LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY PRODUCE GUSTY WINDS AT TIMES. FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:13 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| May 31, 6:29 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| May 31, 6:47 PM MDT | Tornado Warning | BOU | Lincoln | 28 min |
| May 31, 7:37 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 38 min |
| May 31, 7:42 PM MDT | Tornado Warning | BOU | Lincoln | 33 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.